As an Amazon Associate, BariBuilder earns from qualifying purchases.
Is It Safe To Use NSAIDs After Gastric Bypass Surgery?
There is often confusion around the subject of Gastric Bypass Surgery and NSAID usage, so just what is the correct and safest approach?
What is gastric bypass surgery?
Gastric bypass, also known as the Roux-en-Y surgery, is a common type of weight loss surgery that involves altering the digestive tract. A smaller pouch is created from the stomach which bypasses the first section of the small intestine. Weight loss is expected due to reduced absorption from restricted food intake.
Consistent and thorough post-operative care is vital to long term weight loss and a healthier lifestyle. Success depends upon many factors such as proper diet, adequate supplementation, persistent exercise, and appropriate medications as instructed by the medical staff. Gastric bypass surgery, along with other weight loss surgery choices, is not a cure-all for obesity and other health-related issues. Not following the factors mentioned above will usually result in consequences that will make your life-long post-operative journey difficult.
Bariatric surgeons will emphasize the avoidance of non-steroidal anti-inflammatory drugs, also known as NSAIDs. It is common for many people use NSAIDs to help control pain. However, gastric bypass patients need to be aware of the post-operative consequences for NSAID usage.
How do NSAIDs affect the stomach?
When an infection or injury arises, the body will release pain signals when inflammation occurs. It will respond by producing a group of compounds called prostaglandins at those specific damaged sites, which will cause inflammation, pain, and fever as part of the healing process.
Prostaglandins have different jobs. While one initiates blood clotting to start the healing process and minimize blood loss, another type will reduce blood clotting and remove unnecessary clots. The opposite effect of these prostaglandins will contract and dilate blood vessels to promote adequate blood supply during an injury or inflammation.
Prostaglandin production is also involved with maintaining a healthy gastrointestinal mucous lining, blood flow in the gut, and speeds recovery when tissue damage occurs. In simpler terms, this helps to protect the gastric inner wall.
NSAIDs are commonly used to reduce pain, stiffness, fever, and swelling. Although the reduction of discomfort may be temporary, NSAIDs are known to block cyclooxygenase enzyme, also known as COX, which is an enzyme that helps with prostaglandin production. Therefore, by inhibiting and mitigating the benefits of prostaglandins, this will lead to adverse effects on the gastrointestinal lining. The stomach lining will likely be more vulnerable to the natural acidic environment by increasing the risk of developing inflammation, erosion and ulcers.
Frequently Used Over-The- Counter NSAIDs
- Ibuprofen (Advil®, Motrin®)
- Aspirin (Bayer®, Excedrin®)
- Naproxen sodium (Aleve®)
While all this can happen to a “regular-sized” stomach, imagine how this can affect a new stomach pouch of a gastric bypass patient. Surgeons will advise all gastric bypass patients to avoid all use of NSAIDs due to its ability to compromise the stomach lining These drugs can increase the risk of forming stomach ulcers, in particular, marginal ulcers which may cause perforation and blood loss.
What is a marginal ulcer?
A marginal ulcer is a common post-gastric bypass complication that involves the erosion of the mucosal wall. For gastric bypass patients, marginal ulcers can often be found in the area where the new stomach pouch is connected to the mid-point of the small intestine. Most marginal ulcers occur within the first year of surgery although they can also occur later.
Finding the root cause of these ulcers can be tricky. Studies have shown smoking, alcohol and NSAIDs usage to be common risk factors of patients with ulcers. Damage to the mucosal barrier or lining along with possible high acid production in the stomach may explain the formation of these ulcers. Other studies have also shown various potential factors to cause marginal ulcers such as steroid use, breakdown of the staple line of the surgical site, and the type of sutures used during surgery. Careful investigation and follow-up care are pivotal to figure out the cause of this potential recurring problem.
What are the symptoms of a marginal ulcer?
Marginal ulcers can cause both asymptomatic and symptomatic reactions. Common gastrointestinal symptoms include abdominal pain, nausea, dysphagia, and vomiting. On the other hand, extreme cases involve bleeding, obstruction, and perforation. This all reinforces the fact that gastric bypass patients should alert the medical staff of any strange “feelings” immediately. Early intervention is the key to minimizing any further problems. Endoscopic studies can help detect these abnormalities and immediate treatment can be prescribed.
Avoiding NSAIDs can help treat intestinal complications after gastric bypass surgery
Treating marginal ulcers will vary depending on the patient and the severity of the situation. Some may be treated with medication to help control the stomach acid level such as proton pump inhibitors or PPI. Regular follow up appointments which may include additional endoscopic studies can show how well the patient is responding to the treatment. For those that use NSAIDs in conjunction with tobacco and/or alcohol use, cessation with both are just as important.
Frequently Used Proton Pump Inhibitors
- Nexium® (Esomeprazole)
- Prilosec® (Omeprazole)
- Prevacid® (Lansoprazole)
Avoiding long term use of NSAIDs after and even prior to surgery can help prevent ulcers and possible recurrence of marginal ulcers. This will allow patients to start and get used to a different form of pain management without NSAIDs. Patients need to discuss with their surgeon about alternatives that are safe for chronic use. The goal should be obtaining optimal healthy gastrointestinal lining and acid production. Unfortunately, some patients may need to consider revision of the gastric bypass surgery despite all efforts to treat any ongoing discomfort and abnormalities.
Therefore, it is in the best interest of patients to follow specific guidelines to sustain a healthy intestinal tract after the gastric bypass surgery. Prompt communication with the surgeon and medical staff is crucial for immediate medical intervention. Any abnormal post-surgery symptoms need to be addressed and treated. Otherwise, patients may experience ongoing distress that can hinder their weight loss journey.
Want to discuss this article or ask a question? Join our Facebook community of peers just like you.